Hail, Platte
- When
- October 2, 6:41 PM CST
- Where
- Platte County, 1.24 mi ESE of Monroe
- Measured
- 1.5 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.470, -97.600
Ping pong ball size hail fell near Monroe, NE.
An area of thunderstorms developed along a northeast to southwest frontal boundary in eastern Nebraska. One thunderstorm produced hail up to ping pong ball size in Monroe, Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An area of thunderstorms developed along a northeast to southwest frontal boundary in eastern Nebraska. One thunderstorm produced hail up to ping pong ball size in Monroe, Nebraska. Another thunderstorm produced a brief tornado northwest of St. Edward, later in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Oct 2, 5:38 PM CST, 1 hour 3 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
638 PM CDT Mon Oct 2 2017
.SHORT TERM...(Tonight through Thursday)
Issued at 254 PM CDT Mon Oct 2 2017
Moderate risk for excessive rainfall tonight over the northern CWA.
WV imagery this afternoon showing a large upper level low pretty
much encompassing the western half of the CONUS with the circulation
centered over the northern Plains. Noted was a speed max rounding
the base with a 140kt jet on the backside. At the surface...a
distinct quasi-stationary boundary extending from the western Great
Lakes region to about SW KS.
Given influx of moisture the last couple days...the environment
remains moisture rich as seen from morning HPC PWS graphics of
195%/181%/200% of normal at KOMA/KTOP/KDDC...respectively. SPC Meso
Analysis indicating strong low level theta-E advection underway with
PWS 1.4"-1.5" on the south side of the boundary.
Stout theta-E advection will continue through tonight, allowing an
increase of PWS to roughly 1.75 with continuous moisture
convergence/deep ageostrophic forcing along the quasi-stationary
boundary parallel to mean 850-300MB wind. Both NAM/GFS show max
omega phasing well with best moisture with 20-30 microbars of lift
focused over the northern CWA. And with stagnant layer differential
divergence contributing to large scale forcing...conditions will be
quite favorable for a prolong period of moderate to heavy rainfall
overnight.
Given antecedent conditions...300%-400% of normal pcpn this past
week/moist soil/FFG...flash flooding over the northwestern CWA seems
quite probable. Thus will go with a headline highlighting this.
The western trof splits into 2 distinct circulations on Tuesday, one
centered over the Dakotas and the other centered over the Great
Basin. Surface high building in from the northern Plains will slowly
nudge the stagnant surface boundary south of the I-80 corridor
before it stalls again Tuesday evening in the vicinity of the
southern CWA. Thus shift best pcpn chances through Wednesday
morning.
Wednesday afternoon through Thursday...models are in poor agreement
wrt boundary position. Therefore, due to uncertainties, prefer to
just blanket area with high end CHC PoPs.
.LONG TERM...(Thursday night through Monday)
Issued at 254 PM CDT Mon Oct 2 2017
Models continue to advertise a wet and relatively cool pattern
heading into this weekend in part to another potent shortwave
trof/attendant cold front crossing the region. As of
now...GFS/CMC/ECM show the potential for significant convective pcpn
Thursday night and Friday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 633 PM CDT Mon Oct 2 2017
Cold front just southeast of KOFK will remain nearly stationary
during the evening, then push southeast overnight. Scattered
showers and thunderstorms will be common near and behind the cold
front. Also, IFR cigs behind front should remain at KOFK through
18Z. Thunderstorms may affect KLNK and KOMA during the evening,
but better chance comes with cold front after 09Z. Associated
MVFR/IFR conditions in storms will occur at that time. Also, MVFR
to IFR cigs will settle into KLNK and KOMA by 12Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch until 3 AM CDT Tuesday for NEZ011-012-016>018-
030-031.
IA...None.
&&
SHORT TERM...DEE
LONG TERM...DEE
AVIATION...DerganHazardous Weather Outlook National Weather Service Omaha/Valley NE 331 PM CDT Mon Oct 2 2017 NEZ011-012-016>018-030-031-031045- Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison- 331 PM CDT Mon Oct 2 2017 This Hazardous Weather Outlook is for portions of northeast Nebraska. .DAY ONE...Tonight and Tuesday A flash flood watch is in effect tonight. Thunderstorms are expected to become widespread tonight along and to the north of a surface front stalled across the area. The strongest storms will be capable of hail and gusty winds, along with the potential for very heavy rainfall which could lead to flooding. The showers and storms should diminish Tuesday morning as the front settles south of the area. .DAYS TWO THROUGH SEVEN...Tuesday night through Monday Thunderstorm chances will increase again by the middle to latter part of the week with some flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed tonight or Tuesday. IAZ043-055-056-069-079-080-090-091-NEZ015-032>034-042>045-050>053- 065>068-078-088>093-031045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Thurston-Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington- Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 331 PM CDT Mon Oct 2 2017 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Tuesday Thunderstorms are expected to increase in areal coverage tonight along and ahead of a slow-moving cold front. The strongest storms will be capable of gusty winds, perhaps some hail and very heavy rainfall which could lead to localized flooding. Thunderstorm chances will continue on Tuesday as the cold front slowly pushes through the area. .DAYS TWO THROUGH SEVEN...Tuesday night through Monday Thunderstorm chances will remain in the forecast this week with some flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed tonight or Tuesday.
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
730 PM CDT MON OCT 2 2017
NEZ042-030115-
Platte NE-
730 PM CDT MON OCT 2 2017
...Significant Weather Advisory for SOUTHERN MADISON...WESTERN
COLFAX...PLATTE AND SOUTHWESTERN STANTON COUNTIES UNTIL 815 PM CDT...
At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near
Genoa, or 18 miles west of Columbus, moving northeast at 40 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Platte Center, Monroe, Creston, Humphrey, Tarnov, Cornlea, Lake North
Babcock Campground, Central Community College, College View Trailer
Park, Lake Ocaonee, Circle H Trailer Park and Shell Creek Elementary
School.
This includes Highway 81 in Nebraska between mile markers 116 and
136.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4175 9755 4174 9726 4152 9725 4136 9760
4139 9760 4139 9770 4152 9770 4153 9777
TIME...MOT...LOC 0030Z 226DEG 34KT 4140 9771
MAYESThe Omaha radar (KOAX), 104 km away, was scanning. The volume nearest the first event began at 00:39 UTC.
1 hail, 1 tornado. Local standard time, as filed.
Ping pong ball size hail fell near Monroe, NE.
The National Weather Service in conjunction with local emergency management confirmed that a brief tornado occurred 2 3/4 miles northwest of St. Edward. The tornado damaged grain bins, a small farm outbuilding, trees and some crops.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyThe tornado archive for Nebraska, 2017Warnings in Nebraska, October 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723478, 725117.